Illinois, 2004

Flash Flooding in Illinois, August 26, 2004

August 26, 2004 · NWS ILX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 26, 4:00 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 26, 4:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
500 AM CDT THU AUG 26 2004

.DISCUSSION...
CANCELLED FLOOD WATCH EARLY THIS MORNING THAT WAS IN EFFECT FOR
CENTRAL IL. MOST WIDESPREAD HEAVY RAIN ACTUALLY OCCURING IN SE IL
WHICH WAS NOT IN THE FLOOD WATCH. CLAY AND EFFINGHAM COUNTIES HAVE
FLASH FLOOD WARNINGS FROM 4 TO 8 AM ALONG WITH COUNTIES JUST SOUTH
AND WEST OF THERE. HEAVY RAINS SHOULD DIMINISISH NEXT COUPLE OF
HOURS AND LESSEN CHANCE OF FLASH FLOODING AS SHORT WAVE TROF OVER
SW IL PUSHES EAST INTO WESTERN INDIANA DURING MID MORNING.

SHORT RANGE MODELS AND GUIDANCE NOT TOO DIFFERENT AND POPULATED
MOSTLY WITH THE ETA MODEL WITH THIS FORECAST PACKAGE DURING THE NEXT
FEW DAYS. FORECAST CHALLENGE IS ADDRESSING CONVECTION CHANCES INTO
THIS WEEKEND AS UPPER LEVEL TROF MOVES INTO IL BY SUNDAY AND
ASSOCIATED COLD FRONT MOVES SE THRU THE MIDWEST. ALSO WILL ADDRESS
HOW HOT AND HUMID IT WILL BE TODAY AND FRIDAY.

SHORT TERM...TODAY THROUGH FRIDAY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER EASTERN IL WITH
HEAVIEST RAINS SOUTH OF I-70 EARLY THIS MORNING. CONVECTION IS EAST
OF I-55 FROM BLOOMINGTON TO SPRINGFIELD AND MOVING EAST WITH THE
SHORT WAVE TROF IN SW IL THAT MOVES TOWARD THE IL/IN BORDER AROUND
15Z. EXPECT CONVECTION TO DIMINISH NEXT FEW HOURS OVER EASTERN IL
AND HEAVY RAIN THREAT TO LAST UNTIL 12Z/7 AM. CLEARING SKIES JUST
WEST OF ILX CWA AROUND QUINCY SHOULD SPREAD EAST ACROSS CENTRAL AND
SE IL DURING THIS MORNING HELPING ATMOSPHERE TO DESTABALIZE. LIFTED
INDICES ONLY AROUND 0C RIGHT NOW LOWER TO MINUS 4 TO 8C THIS
AFTERNOON AS CAPES ELEVATED TO BETWEEN 2000 AND 4000 J/KG AND MOST
UNSTABLE WEST OF THE IL RIVER. SPC HAS SLIGHT RISK OF SEVERE ACROSS
CENTRAL AND NORTHERN IL THIS AFTERNOON AND INTO TONIGHT FROM I-70
NORTH WHILE MODERATE RISK IS ACROSS THE WESTERN HALF OF IOWA. THERE
IS A BIT OF A CAP TO BREAK TODAY AND BEST LIFT TO STAY NW IL IL
TODAY. BUT SHOULD SEE AT LEAST SOME CONVECTION DEVELOP THIS
AFTERNOON WITH LINGERING BOUNDARIES FROM EARLY MORNING MCS SO
INCREASED POPS FROM 20% TO 30%.

999 MB LOW PRESSURE OVER SOUTHEAST ND HAS A COLD FRONT EXTENDING
INTO CENTRAL SD AND NW NEBRASKA. MODELS HAVE TRENDED SLOWER WITH
THIS FRONT MOVING SE INTO NW IL BY SUNSET FRIDAY. ETA NOW IS DRY
TONIGHT WAITING UNTIL THE DAY FRI TO BRING QPF INTO CENTRAL IL NORTH
OF I-70. STILL KEPT PROB30/40 CHANCE OF CONVECTION OVER NW COUNTIES
TONIGHT AND INTO CENTRAL IL FRI MORNING AND SE IL FRI AFTERNOON.
ATMOSPHERE IS STILL UNSTABLE AHEAD OF THIS FRONT FRI WITH LIFTED
INDICES MINUS 4-6C PER ETA AND CAPES OF 2000 TO 3000 J/KG SO FEEL
CHANCE OF CONVECTION IS WORTHWHILE EVERYWHERE BY FRI AFTERNOON.
SPC HAS SLIGHT RISK FROM LINCOLN IL SW ACROSS MO FRI & FRI NIGHT.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
COLD FRONT TO PUSH INTO SE IL SAT AND THINK CONVECTION CHANCES TO
INCREASE DURING FRI NIGHT INTO SAT AS OVERRUNNING RAINS DEVELOP AS A
SURFACE WAVE EJECTS OUT OF THE SOUTHERN PLAINS AND INTO THE OHIO
VALLEY SAT NIGHT. ETA HAS QPF AS FAR NORTH AS I-80 SAT WHILE GFS
GOES INTO SOUTHERN WI. EITHER WAY...IT LOOKS LIKE POPS WILL NEED TO
BE ELEVATED TO AT LEAST LIKELY CATEGORY SOMETIME BETWEEN FRIDAY
NIGHT AND SAT NIGHT DEPENING ON TIMING OF THIS SURFACE WAVE. ONCE
THIS SURFACE WAVE PASSES SUNDAY MORNING...MODELS QUICKER WITH DRIER
AIR ARRIVING FROM THE WEST SUNDAY. STILL AN UPPER LEVEL TROF MOVING
THRU IL DURING THE DAY SUNDAY AND BECAUSE OF THIS FEATURE...KEPT
PROB30/40 CHANCE OF CONVECTION EAST OF I-55 AND SLIGHT CHANCE WEST.
LOOKS DRY SUNDAY NIGHT THRU WED WITH SEASONABLE TEMPS AS PACIFIC
HIGH PRESSURE MOVES INTO THE OHIO VALLEY AND GREAT LAKES REGION.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

HUETTL
Hazardous weather outlook, Aug 26, 4:31 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
531 AM CDT THU AUG 26 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
531 AM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A VERY WARM AND HUMID AIRMASS WILL BE IN PLACE ACROSS THE REGION
TODAY AND TONIGHT. A FEW WEAK UPPER AIR DISTURBANCES MOVING THROUGH
DURING THE PERIOD MAY TRIGGER THUNDERSTORMS...ESPECIALLY THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE SEVERE...
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. ALSO...ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONGER UPPER AIR DISTURBANCE WILL MOVE INTO THE REGION ON FRIDAY
AND DROP A COLD FRONT INTO THE STATE. THE FRONT WILL LINGER ACROSS
THE REGION INTO EARLY SUNDAY...BRINGING A CHANCE OF THUNDERSTORMS TO
THE STATE FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 2 PM AND 8 PM.

BAK

The radar

The Evansville,IN radar (KVWX), 116 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Effingham

When
August 26, 6:15 AM CST to 8:30 AM CST
Where
Effingham County, Effingham
Reported by
LAW ENFORCEMENT
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Very heavy rain caused US Routes 40 and 45 to become flooded in Effingham.

Flash Flood, Jasper

When
August 26, 6:52 AM CST to 8:30 AM CST
Where
Jasper County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Very heavy rain caused Illinois Route 130 to become flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419364, 5419365.